Alert archive / Arizona / Flash Flood Warnings in 2024
Flash Flood Warning 102, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 25, 2024, 4:06 PM MST for Cochise County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 25, 2024, 4:06 PM MST (23:06 UTC)
- Expired
- Aug 25, 2024, 6:15 PM MST
- In force
- 2 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 57 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 11.1 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1686 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1657 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 6.2
The text
As transmitted.
409
WGUS55 KTWC 252306
FFWTWC
AZC003-260115-
/O.NEW.KTWC.FF.W.0102.240825T2306Z-240826T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
406 PM MST Sun Aug 25 2024
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
Southwestern Cochise County in southeastern Arizona...
* Until 615 PM MST.
* At 406 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1.5 and 2 inches of
rain have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Sierra Vista, Hereford, Fort Huachuca and Ramsey Canyon Preserve.
This includes Route 92 between mile markers 324 and 330.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3152 11032 3152 11021 3142 11020 3142 11032
FLASH FLOOD...RADAR INDICATED
$$
GLZ2 follow-up statements
157
WGUS75 KTWC 252349
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
449 PM MST Sun Aug 25 2024
AZC003-260115-
/O.CON.KTWC.FF.W.0102.000000T0000Z-240826T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise AZ-
449 PM MST Sun Aug 25 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM MST THIS
EVENING FOR SOUTHWESTERN COCHISE COUNTY...
At 449 PM MST, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 1.5 and 2.5 inches of rain have
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Sierra Vista, Hereford and Ramsey Canyon Preserve.
This includes Route 92 between mile markers 324 and 330.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3152 11032 3152 11021 3142 11020 3142 11032
FLASH FLOOD...RADAR INDICATED
$$
GLZ637 WGUS75 KTWC 260111 FFSTWC Flash Flood Statement National Weather Service Tucson AZ 611 PM MST Sun Aug 25 2024 AZC003-260121- /O.EXP.KTWC.FF.W.0102.000000T0000Z-240826T0115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Cochise AZ- 611 PM MST Sun Aug 25 2024 ...FLASH FLOOD WARNING WILL EXPIRE AT 615 PM MST THIS EVENING FOR SOUTHWESTERN COCHISE COUNTY... The heavy rain has ended. Flash flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. && LAT...LON 3152 11032 3152 11021 3142 11020 3142 11032 $$ GLZ
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 1:27 PM MST, 2 hours 39 minutes earlier.
Area forecast discussion, Aug 25, 1:27 PM MST, 2 hours 39 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 127 PM MST Sun Aug 25 2024 .SYNOPSIS...Scattered showers and thunderstorms will continue this weekend with daily chances all next week. High temperatures are expected to remain near normal. && .UPDATE...Isolated thunderstorms have begun over some of the Sky Islands. Water vapor shows southeast Arizona in between high pressure over the southern Plains and a trough extending from the Pacific Northwest into Nevada. Dry air ahead of the trough is evident on water vapor from western Pima County to Tucson. Because of this Tucson will be on the western edge of storm chances with most activity south and east of Tucson. PWAT values range from 1"-1.25" across the area. Storm coverage will remain isolated mainly over the higher terrain through mid-afternoon then increase in coverage especially south and east of Tucson. MLCAPE values will be around 1000-1500 J/kg, DCAPE around 1000 J/kg, and 0-6 km shear 15-20 kts. Storms will be capable of strong winds to sometimes severe winds and localized heavy rainfall. Best chances for heavier rainfall will be in Santa Cruz and Cochise Counties. Monday looks to have a similar setup to today with the trough moving northeastward into Utah and Wyoming. The ridge also gets shoved to the northeast as an easterly wave enters Texas from the Gulf of Mexico. Dry air looks to inch a bit further east putting Tucson on the western edge of expected convection again with most activity expected to be east and south of Tucson. The HREF paints the area with isolated to scattered thunderstorms in the afternoon and evening with normal monsoon threats of strong winds and locally heavy rainfall. After Monday the trough moves off into the northern Plains with weak high pressure centered over northeast New Mexico and the easterly wave sitting over Texas. To the west models show a couple weak cyclonic disturbances in the Pacific. This will put southern Arizona under southerly mid-level flow, which will increase moisture, especially for areas west of Tucson. The GEFS shows PWAT values around 125 percent of normal Tuesday and Wednesday. This will lead to more widespread coverage of storms than what has taken place over the past few days. Ensembles are also hinting at possible overnight convection Tuesday night with NBM PoPs 20-40 percent during that timeframe. If this happens then storms Wednesday could be somewhat subdued. For the remainder of the work week ensembles show moisture decreasing for western areas again. By Friday storm chances could be confined again to areas from Tucson eastward. Models show further drying by next weekend as mid-level flow turns northerly thanks to a trough moving onto the Pacific Coast and a ridge building off the coast of Baja California. && .AVIATION...Valid through 27/00Z. SCT-BKN clouds 7k-10k ft AGL and SCT-BKN 15k-20k ft AGL this afternoon and evening. Clouds gradually clear overnight for most of the area with SCT coverage above 15k ft AGL along the AZ/NM border. Expect isolated to scattered SHRA/TSRA mainly east of a Picacho-KTUS-KOLS line after 25/20Z dissipating from west to east through the evening. Visibility restrictions, wind gusts up to 45 kts, heavy rain, small hail, and mountain obscurations possible with any thunderstorm. Outside of thunderstorm wind gusts, SFC winds SWLY to NWLY in direction generally 8-12 kts becoming SELY overnight 5-10 kts. && .FIRE WEATHER...Isolated to scattered thunderstorms through Monday mainly from Tucson eastward. Drier air pushing in will act in lowering minimum relative humidities to around 18-28 percent through Monday, though areas east of Tucson to Nogales should keep higher values. More widespread thunderstorm coverage is expected Tuesday and Wednesday, then a gradual decrease into the weekend. Outside of any thunderstorm outflow winds, 20-foot winds will generally be 15 mph or less, with afternoon/early evening gusts to 20-25 mph and light winds overnight. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 2:54 PM MST | Areal Flood Advisory | TWC | Cochise | 72 min |
| Aug 25, 4:56 PM MST | Dust Storm Advisory | TWC | Cochise | 64 min |
Nearby
Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.